Side effects

As a severe asthmatic, every now and then I get my medication changed on me. The side effects are fun and adventurous, things like seeing your fingers and toes try to curl on their own.

About five months ago I was put on a lower dosage regime and new medication. My doctor has been trying to bring me down the MAXIMUM DOSAGE level I was at for an asthmatic. We’d done one lowering, which worked, and then five months ago, another lowering was done. That one, didn’t work so well, so it had to be upped… and it struck me today that it wasn’t working.

Pills close upAbout six weeks ago my doctor doubled the dosage of the new meds I’m on, a medication that had a walk-in clinic doctor ask me to repeat that I was talking the medication that much, three times. Can we have doctor cage matches to settle things?

Anyway, the past few weeks have been really stressful for me but here’s the thing, I started to wonder if it’s that I was way more stressed than I actually thought I was (like I was blocking things out) or maybe my body couldn’t take the stress level anymore (I’m only 42) or… I don’t know, I couldn’t think clearly.

I’ve been spending more evenings watching TV, trying to destress, and then the thing with my parents hit, and I found myself very emotionally wobbly. I have two panels to deliver in two weeks, I have a book launch event in three weeks and an eBook launch in two weeks and then I had all this week booked with signings. Thank goodness for the signings.

Throughout the week I was feeling something in my chest, at first was tension and then I realized my heart kept racing. Over the decades I’ve had these things happen before, and I know if I don’t cough (causing a spark inside) that there’s a very unpleasant feeling that will happen as my heart gets off the rails. The sensation is like someone punching me in the heart.

Question Mark Puzzle Shows Asking QuestionsAs I stood there yesterday, for the third day in a row, I started thinking about how I was feeling. There was something familiar about the way my chest was feeling, but I couldn’t put my finger on it.

Today, after a day with the kids and swimming and what not, I took my asthma meds and within half an hour the feeling started again, only more intense. That’s when it hit me, there’s an asthma medication I’d been given to try years ago that caused my heart to spaz.

I went online and looked up the primary and secondary side effects (my body is a HUGE fan of secondary effects) and low and behold is irregular heart beat and accelerated beating. Realizing this helped me get it under control, using techniques I’d learned for relaxing but it made a few things clear: tomorrow I’m reverting back to my old meds (I have a backup), obviously I have to see my doctor, but the past few weeks have felt a lot more stressful than they actually were because of the damn medication building up that heart rate and the periods of irregular beating, bit by bit. All of that was masked in part by the very sharp return of my scar tissue pain, which happens every few months.

When you don’t have to take medication on a daily basis, it’s hard to imagine someone cranking up the difficulty level of life subtly, but it happens and man, is it freaky.

I’m glad I figured this out with plenty of time to get my panels prepared and focus, but it will take days, if not a week or two, for everything to return to morning in this strange body of mine.

One thought on “Side effects

  1. Debbie O

    *insert inappropriate curses here*
    *insert HUGE cheers here*
    (Maybe I’m bipolar!)
    Been there (w/ the meds) done that (now keeps a copiously large journal w/ a rainbow of sticky notes of what works, does nothing. &/or makes me eligible to be a lab rat on House). Yeesh!!! SO hoping this works out for you!!

    Reply

Leave a Reply